Addressing Thyroiditis Triggered by Cancer Immunotherapy

There is a growing need for endocrinologists to be better prepared regarding management of thyroid diseases that may develop in oncology patients as a result of treatment with immune checkpoint inhibitors.

With Ramona Dadu, MD. and Alan  P. Farwell, MD

The use of immune checkpoint inhibitors (ICI) in the treatment of cancer has been a rapidly expanding prospect, as has the list of cancers for which ICIs are being considered.1 Immune check inhibitors are cancer therapies that interfere with the co-inhibitory immune checkpoint pathways essentially blocking the function of immune checkpoints.

However, just as these agents may enhance anti-tumoral responses, ICIs may also prompt the immune system to attack healthy organs, resulting in potentially serious side effects.2

As such, ICIs have been associated with a unique set of immune-related adverse event (AE) that may affect any organ, but more typically have led to adverse changes in the skin, gastrointestinal tract, and the endocrine system.3

Thyroiditis may arise following immune checkpoint inhibitor treatment for cancer.

Monitoring thyroid function tests for patients undergoing cancer treatment with ICI is essential to identify asymptomatic thyrotoxicosis, which if not detected early will convert to hypothyroidism requiring long-term levothyroxine therapy,3,5 according to senior author Ramona Dadu, MD, an assistant professor in the Department of Endocrine Neoplasia & Hormonal Disorders at the University of Texas in Houston.

Look for Thyroid Changes Following Treatment with Immune Checkpoint Inhibitors 

Investigators of a retrospective study of cancer patients at MD Andersen Cancer Center,4 explored the implications for thyroid dysfunction following cancer treatment. Hypophysitis and thyroid dysfunction are the most common endocrine side effects.5 Although studies have distinguished between hypothyroidism, hyperthyroidism, and thyroiditis as unique immune-related AEs, it is likely that they are all part of the same disease process.4

The current guidelines by the American Thyroid Association recognize several drugs can lead to drug-induced painless thyroiditis, including amiodarone, lithium, interferon-α, interleukin (IL)-2, and tyrosine kinase inhibitors.6 As ICIs are not yet on this list, but represent a potential and growing cause for concern, the researcher team studied the effect of ICIs on immune-related thyroiditis (irT), with the intent to describe the course and sequelae of ICI-caused irT.5

The study, published in Thyroid,5 followed 657 patients treated over a 20-month period with ICI for a variety of cancer diagnoses. Two immune checkpoint inhibitors: nivolumab alone or in combination with ipilimumab, pembrolizumab, and others, were evaluated.

Impact of ICI on Thyroid Function Among Oncology Patients

A total of only 47 patients met all study criteria; 43 of whom had normal baseline thyroid function tests prior to initiating ICI treatment and developed thyrotoxicosis owing to irT.5 The median time from initiation of ICI treatment to thyrotoxicosis was 5.3 weeks (with a range of 0.6 to 19.6). Two-thirds of the patients who developed irT, all of whom presented with painless thyroiditis, were asymptomatic during the thyrotoxicosis phase, which lasted a median of six weeks. 

In patients who were presented with symptoms, common presentations included palpitations, tremors, heat intolerance, weight loss and fatigue.5

According to the Dr. Dadu, “routine screening with thyroid function testing (free T4 and TSH) was performed at baseline and before each dose of immunotherapy.”

A large percentage of the study patients with irT (84%) developed hypothyroidism at a median of 10.4 weeks (range 3.4 to 58.7); 4 patients recovered prior to initiating levothyroxine and two patients died before developing hypothyroidism. The remaining 37 patients continued to be hypothyroid and required treatment with levothyroxine at a median follow-up time of nearly 18 months from the start of ICI.5

Patients who received combination therapy developed thyrotoxicosis at a median of two weeks compared with six weeks for patients receiving individual ICI treatment; hypothyroidism developed at 10 weeks in the combination therapy group versus 17 weeks in the individual therapy patients.5

“There are no good predictors of who would develop thyroiditis,” Dr. Dadu said. “Some researchers believe that pre-existing thyroid antibodies may play a role in which patients develop thyroiditis. However, the role of antibodies on the pathophysiology of immune-related thyroiditis has not yet been prospectively studied or elucidated.”

In this study,5 although antibodies were checked in most of the patients at the time of thyroiditis diagnosis, it was unclear what role the presence of antibodies played in the development of thyroiditis or eventual hypothyroidism, owing to lack of baseline values.

“The higher prevalence of antibody positive in patients receiving a combination ipilimumab and nivolumab (53%) versus nivolumab alone (29%) may suggest a more robust immune response in the former, leading to a faster destruction of the thyroid,”she told EndocrineWeb.

Expert Endorses Heightened Assessment of Oncology Patients for Thyroid Changes

Alan P. Farwell, MD, chief of the Section of Endocrinology, Diabetes and Nutrition and Director of Endocrine Clinics at Boston Medical Center in Boston, Massachusetts, was intrigued that none of the patients developed Graves’ disease, in reviewing the study at the request of EndocrineWeb. Rather, all of the patients with thyroiditis manifested with hypothyroidism, for reasons not yet understood, he said.

“The distinction is that Graves’ disease with or without hyperthyroidism occurred in patients treated with anti-CTLA4 antibodies (ipilimumab or tremelimumab) as compared with thyroiditis, which occurred in patients treated with anti-PD1/PD-L1 antibodies,” said Dr. Dadu. “Regardless, both Graves’ disease and primary hypothyroidism without thyrotoxicosis should be managed per current guidelines.”

Dr. Farwell said, “This formal review of the effects of ICIs provides a framework to assist endocrinologists in coordinating the management of patients who develop thyroiditis as a result of treatment with immune checkpoint inhibitors.” With the growing popularity of ICI therapy, this treatment algorithm represents a much needed and comprehensive guidance to manage patients who develop thyrotoxicosis.  

As more ICI agents become available and are integrated into treatment strategies, oncology specialists and clinicians who are managing patients who are going to require a greater vigilance and insight into their effects on thyroid function, he said.

While it remains unclear as to whether there are any measures that can be initiated as prophylaxis against thyrotoxicosis, this study introduces a call to action for endocrinologists to be aware of irT as a common consequence of ICI treatment, along with offering a roadmap for management.5

Insights Lessen Surprise from Unexpected Changes in Thyroid Gland

Based on the findings,5  the authors proposed a set of recommendations for an algorithm to initiate treatment as follows:

  • Prescribe beta blockers for symptomatic thyrotoxicosis, and ICI therapy should be withheld if thyrotoxicosis is severe, but restarted once patients are asymptomatic.
  • Steroids are not recommended.
  • Patients should be followed with repeat thyroid function testing every 2-4 weeks after a diagnosis of thyrotoxicosis, with thyroid hormone treatment started when free T4 becomes low after an initial thyrotoxicosis phase (even in the presence of low TSH).

Dr. Dadu said that irT is a “new entity that differs significantly from what one would expect based on previous experience with autoimmune thyroiditis.”

ICI-mediated thyroiditis manifests as an early onset of thyrotoxicosis (as early as 4 days) which is largely asymptomatic followed by a rapid transition to hypothyroidism. Hypothyroidism may be permanent, requiring long-term levothyroxine replacement and appropriate monitoring and follow-up.

Neither doctor had any financial conflicts with regard to this ICI study.

Continue Reading:
How Does Biotin Supplementation Impact Laboratory Results, and Influence Diagnosis and Treatment of Endocrine Disorders?
SHOW MAIN MENU
SHOW SUB MENU